Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 41, NWS Omaha, NE

May 22, 2000Lancaster County, Saline County, Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 22, 2000, 7:39 PM CDT for Lancaster County, Saline County, Seward County, Nebraska. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 22, 2000, 7:39 PM CDT (00:39 UTC)
Expired
May 22, 2000, 8:15 PM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lancaster County, NE, Saline County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 74 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 7:50 PM CDTThunderstorm Wind 61 EFriend, NE70 mph thunderstorm wind gust reported by ham radio operator.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3103 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WUUS53 KOAX 230041
SVROMA
NEC025-067-095-109-131-151-159-230115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
739 PM CDT MON MAY 22 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN SOUTHEAST NEBRASKA
  GAGE COUNTY IN SOUTHEAST NEBRASKA
  JEFFERSON COUNTY IN SOUTHEAST NEBRASKA
  LANCASTER COUNTY IN SOUTHEAST NEBRASKA
  THIS INCLUDES THE CITY OF LINCOLN
  OTOE COUNTY IN SOUTHEAST NEBRASKA
  SALINE COUNTY IN SOUTHEAST NEBRASKA
  SEWARD COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 815 PM CDT

* AT 733 PM CDT...THE DOPPLER RADAR AND SPOTTERS INDICATED A LINE OF 
  SEVERE THUNDERSTORMS WITH DAMAGING WINDS FROM 19 MILES NORTH OF
  DAVEY TO 14 MILES NORTHWEST OF FRIEND...OR FROM 28 MILES WEST OF
  OMAHA TO 10 MILES EAST OF YORK...MOVING SOUTHEAST AT 45 MPH.

DAMAGING WINDS ARE LIKELY. FOR YOUR PROTECTION...GO TO THE LOWEST
LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS.

LAT...LON 4108 9662 4054 9750 4021 9704 4075 9612

SKERRITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:00 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 22, 3:00 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT MON MAY 22 2000

SHORT TERM...NICE CIRCULATION DROPPING EAST SOUTHEAST THROUGH
CENTRAL SOUTH DAKOTA.  SOME QUESTION AS TO HOW MUCH PRECIPITATION
WILL REACH THE GROUND.

MODELS CONTINUE IN FAIR AGREEMENT THE REST OF THE CYCLE.  A LITTLE
COOLING SOME CLOUDS BUT NOT MUCH THREAT OF PRECIP.  CLOUDS TONIGHT
SHOULD HOLD UP LOWS SOME.  NOT QUITE AS WARM AND AIRMASS BUT A
LITTLE MORE SUN TUESDAY.  WEDNESDAY CONTINUED COOLER BUT NOT A LOT.

.OMA...NONE.
POWERS

In the hours before

Special weather statement, May 22, 3:05 PM CDT, 4 hours 34 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230215-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT MON MAY 22 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTERS SHOULD NOT BE  REQUIRED IN EASTERN NEBRASKA OR
SOUTHWEST IOWA TONIGHT.  A FEW THUNDERSTORMS MAY REACH NORTHEAST
NEBRASKA THIS EVENING FROM THE NORTHWEST.

A SMALL STORM SYSTEM OVER CENTRAL SOUTH DAKOTA WILL CAUSE SOME
THUNDERSTORM ACTIVITY OVER THE NORTHERN PLAINS.  A FEW OF THESE
STORMS MAY PASS ACROSS NORTHEAST NEBRASKA FROM AROUND NORFOLK AND
TEKAMAH EAST INTO EAST CENTRAL IOWA AROUND ONAWA AND HARLAN THIS
EVENING.

THE THUNDERSTORMS ARE EXPECTED TO BE RATHER MODEST AND ARE UNLIKELY
TO PRODUCE SEVERE WEATHER.

POWERS
Special weather statement, May 22, 3:05 PM CDT, 4 hours 34 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230215-

SEVERE WEATHER OUTLOOK...CORRECT EAST TO WEST CENTRAL IOWA.
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT MON MAY 22 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTERS SHOULD NOT BE  REQUIRED IN EASTERN NEBRASKA OR
SOUTHWEST IOWA TONIGHT.  A FEW THUNDERSTORMS MAY REACH NORTHEAST
NEBRASKA THIS EVENING FROM THE NORTHWEST.

A SMALL STORM SYSTEM OVER CENTRAL SOUTH DAKOTA WILL CAUSE SOME
THUNDERSTORM ACTIVITY OVER THE NORTHERN PLAINS.  A FEW OF THESE
STORMS MAY PASS ACROSS NORTHEAST NEBRASKA FROM AROUND NORFOLK AND
TEKAMAH EAST INTO WEST CENTRAL IOWA AROUND ONAWA AND HARLAN THIS
EVENING.

THE THUNDERSTORMS ARE EXPECTED TO BE RATHER MODEST AND ARE UNLIKELY
TO PRODUCE SEVERE WEATHER.

POWERS
Special weather statement, May 22, 5:05 PM CDT, 2 hours 34 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231000-

SEVERE WEATHER OUTLOOK...CORRECT EAST TO WEST CENTRAL IOWA.
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT MON MAY 22 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT IN EASTERN
NEBRASKA AND SOUTHWEST IOWA.

THERE WILL BE A CHANCE FOR SHOWERS AND SOME THUNDERSTORMS THIS
EVENING IN EASTERN NEBRASKA AND WEST CENTRAL AND SOUTHWEST IOWA...AS
A WEAK DISTURBANCE IN THE UPPER ATMOSPHERE MOVES SOUTHEAST ACROSS
THE AREA.

GUSTY WINDS MAY ACCOMPANY SOME OF THE STORMS. HOWEVER BASED ON
INSTABILITY AND WIND SHEAR CONSIDERATIONS...SEVERE CRITERIA ARE NOT
EXPECTED TO BE MET.

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:39 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Otoe36 min
May 22, 7:39 PM CDTSevere Thunderstorm WarningOAXCass36 min
May 22, 8:15 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Otoe30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.